Indiana, 2024

Tornadoes and Damaging Winds in Indiana, May 26, 2024

May 26, 2024 · NWS PAH · 7 events in 3 counties and zones

The second major severe weather outbreak for the month occurred on the 26th for the Quad State region. On the synoptic scale, a shortwave trough centered in the middle of the country with a 60 kt mid-level jet moved across northern Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$422,000
Crop damage
$5,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The second major severe weather outbreak for the month occurred on the 26th for the Quad State region. On the synoptic scale, a shortwave trough centered in the middle of the country with a 60 kt mid-level jet moved across northern Arkansas. A weak surface low was moving into SE Missouri during the morning with a secondary low located further northwest. A warm frontal boundary was draped across our area. A bowing line progressed east across SE Missouri into W Kentucky and far S Illinois between 0500-1000CST, followed by a mostly sub-severe second line that exited the region by 1300CST. The environment recovered producing fuel for more severe storms, starting with supercells 1800-2100CST, just S/SW of SW Indiana, with a line of storms moving east-southeastward across the entire Quad State after 1900CST, crossing through by midnight. Across the Quad State, this event produced the record for most tornado track miles in a single day in office history, along with the second most warnings issued in a day (just behind the May 8, 2024 event). Widespread straight-line wind and tornado damage resulted in over 100,000 customers without power across the Quad State.

SW Indiana was spared from severe weather impacts during the daytime rounds of storms. Heading into the evening, the most unstable environment was further southwest in SE Missouri and far W Kentucky, but MLCAPE values at 1800CST were 1500-2500 J/kg in SW Indiana. For SW Indiana, effective bulk shear rose to 50 kts, with SRH around 150 m2/s2 and STP of 2. 0-1 km shear was 20-25 kts. Mid-level lapse rates were 7-7.5 C/km. DCAPE of 1000-1200 J/kg provided ample opportunity for downburst winds.

As the front swept through SW Indiana during the evening, several reports were made of straight-line wind damage, primarily in Gibson County. A long track EF-1 tornado also entered into Gibson County from the Grayville, IL area, then proceeded over 30 miles eastward damaging many trees, fields, and some homes and farm buildings, including on the north side of Fort Branch, before finally dissipating near Somerville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 26, 5:30 PM CST, 1 hour 57 minutes earlier. Its key messages:

  • A final line of storms is expected to move southeast through the region this evening. Damaging winds, large hail, and tornadoes will remain a threat tonight.
  • The flood threat remains as many areas saw several inches of rainfall. The flood watch is unchanged.
  • A much needed respite from the active weather pattern is in store for the bulk of next week, as we return to drier weather and near normal temperatures.
Area forecast discussion, May 26, 5:30 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
630 PM CDT Sun May 26 2024

.KEY MESSAGES...

- A final line of storms is expected to move southeast through
  the region this evening. Damaging winds, large hail, and
  tornadoes will remain a threat tonight.

- The flood threat remains as many areas saw several inches of
  rainfall. The flood watch is unchanged.

- A much needed respite from the active weather pattern is in
  store for the bulk of next week, as we return to drier weather
  and near normal temperatures.

&&

.DISCUSSION...
Issued at 216 PM CDT Sun May 26 2024

Visible satellite shows extensive clearing taking place behind a
convective complex now moving across central Kentucky. While
convective overturning has been evident over the past few hours,
surface observations are beginning to show boundary layer recovery
taking place. Most, if not all available guidance shows scattered
development of showers and storms to the west and northwest this
afternoon. The atmosphere is expected to continue to strongly destabilize
with CAPE values reaching upwards of 3000+ J/kg. The
expectation is that updrafts will be able to take advantage of
this instability and could quickly become severe. The
thermodynamic and kinematic fields that these storms will be
moving into will be more than sufficient for severe weather into
the evening hours. All hazards will be possible with these
storms with damaging winds, large hail, and tornadoes possible.
The main questions surrounding this evening is convective mode,
specifically how long discrete convection lasts before becoming
linear. A strong tornado threat will especially be associated
with any supercell mode, with the primary hazard becoming
widespread damaging winds with linear modes.

The flood threat will also continue tonight with heavy rainfall
rates. Antecedent conditions will be favorable with recent radar
estimates of 3-5 inches of rainfall across portions of SE MO and W
KY. Any additional heavy rainfall will only aggravate ongoing
conditions and could lead to further flash flooding. The flood watch
will continue through 12Z Mon.

Surface high pressure builds across the region Monday bringing much
drier weather to much of the work week. Cooler temperatures and
lower relative humidity are expected Tuesday and Wednesday. High
pressure eventually moves eastward across the Great Lakes with
an upper level disturbance moving across the northern plains
bringing weak height falls across the area. This will bring a
slight increase in PoPs for Friday and into the weekend.
Temperatures will also increase back to near or above normal
with southerly flow.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 622 PM CDT Sun May 26 2024

Severe convection will move across the region this evening.
Scattered storms will be possible ahead of the main line which
plows through between 00-05z from northwest to southeast. Could
see wind gusts exceed 50 kts with these storms. Overnight, could
see some MVFR cig development mainly east of the Mississippi
River. Guidance hints at EVV Tri-State for area most likely for
this. Can't rule out some patchy fog development overnight too.
Most of tomorrow will feature mostly clear skies along with NW
winds of 7-10 kts. May have some gusts of 15-18 kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through Monday morning for ILZ075>078-080>094.
MO...Flood Watch through Monday morning for MOZ076-086-087-100-
     107>112-114.
IN...Flood Watch through Monday morning for INZ081-082-085>088.
KY...Flood Watch through Monday morning for KYZ001>022.

&&

DISCUSSION...AD
AVIATION...SP
Hazardous weather outlook, May 26, 2:56 PM CST, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
356 PM CDT Sun May 26 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-272100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
356 PM CDT Sun May 26 2024 /456 PM EDT Sun May 26 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Another round of severe thunderstorms will move through the region
late this afternoon and evening. All hazards are possible
including very large hail, damaging winds in excess of 70 mph,
and tornadoes (including the potential for a strong tornado).
Significant flash flooding is also possible with torrential rains
falling on areas that already received 2 to 5 inches this morning.
A Flood Watch remains in effect for the entire area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A small chance of thunderstorms returns to the forecast for Friday
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through this evening. Any
reports of storm damage or flooding will be greatly appreciated.

In the hours before

Local storm report, May 26, 7:02 PM CST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
802 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     Tstm Wnd Gst     Sims                    38.36N 88.53W
05/26/2024  E60 MPH          Wayne              IL   Trained Spotter

            Estimated 60 mph winds near Sims.

&&

CW
Local storm report, May 26, 7:04 PM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
804 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     Tstm Wnd Dmg     3 NNW Johnston City     37.85N 88.95W
05/26/2024                   Williamson         IL   Public

            Power lines down in Stritz.

&&

SGE
Local storm report, May 26, 7:07 PM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
807 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     Hail             Dahlgren                38.20N 88.68W
05/26/2024  M1.00 Inch       Hamilton           IL   Emergency Mngr

&&

SGE
Local storm report, May 26, 7:09 PM CST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
809 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     Hail             1 NE Robards            37.69N 87.53W
05/26/2024  E1.00 Inch       Henderson          KY   Emergency Mngr

&&

SGE
Local storm report, May 26, 7:12 PM CST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
812 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     Tstm Wnd Dmg     Herrin                  37.80N 89.04W
05/26/2024                   Williamson         IL   Fire Dept/Rescue

            Trees uprooted.

&&

SGE
Local storm report, May 26, 7:15 PM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
815 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     Tstm Wnd Dmg     Fruitland               37.45N 89.64W
05/26/2024                   Cape Girardeau     MO   Fire Dept/Rescue

            Trees uprooted and fell on house.

&&

SGE

The radar

The Evansville,IN radar (KVWX), 22 km away, was scanning. The volume nearest the first event began at 01:23 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 tornado. Local standard time, as filed.

Tornado, Gibson

When
May 26, 7:27 PM CST to 7:28 PM CST
Where
Gibson County, 8.55 mi WSW of Crawleyville to 8.01 mi WSW of Crawleyville
Rating
EF0
Path length
0.57 mi
Path width
150 yd
Continued into
Wabash, Il (PAH)
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
38.244, -87.981

An EF-1 tornado (peak of EF-0 in this portion of Gibson County), which began in far northeastern White County south of Grayville, crossed into the Kingdom Island portion of Gibson County. The tornado produced minor tree damage before crossing into far southern Wabash County, IL. Peak estimated winds with this short Gibson County segment were 75 mph.

Tornado, Gibson

When
May 26, 7:29 PM CST to 7:58 PM CST
Where
Gibson County, 7.42 mi WSW of Crawleyville to 0.38 mi SSW of Somerville
Rating
EF1
Path length
31.82 mi
Path width
500 yd
Property damage
$350,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
38.242, -87.958

An EF-1 tornado, which began south of Grayville, IL, crossed over the Wabash River through part of Gibson County and Wabash County, before re-entering Gibson County. The tornado tracked eastward through Fort Branch, Indiana. A roof was removed from a business near there and billboards were destroyed. Several fields suffered crop damage as well. Hundreds of trees were downed along this path. Some of the most significant damage along the path then occurred between Ft. Branch and Somerville near E Lake Charles Dr and S 175 E, where a garage was destroyed along with roof and siding damage to several homes. Several hardwood trees were snapped and twisted at trunk level. Additional significant damage occurred to several farm buildings on S 550 E with one collapsing. The tornado then ended as it crossed Somerville. Estimated peak winds for the Gibson County segment, and the tornado as a whole, were 110 mph. We greatly appreciate the assistance of Shawn Weber who provided both drone and ground survey assistance with this long track tornado.

Thunderstorm Wind, Vanderburgh

When
May 26, 7:42 PM CST
Where
Vanderburgh County, 4.84 mi S of Smythe
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.930, -87.480

Wind gusts estimated to near 65 mph.

Thunderstorm Wind, Gibson

When
May 26, 7:47 PM CST to 7:52 PM CST
Where
Gibson County, 1.2 mi WNW of Princeton to 1.03 mi NE of Princeton
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
38.359, -87.589

Power lines were downed and power poles broken by straight-line thunderstorm winds moving eastward through Gibson County.

Thunderstorm Wind, Gibson

When
May 26, 7:55 PM CST to 7:58 PM CST
Where
Gibson County, 0.32 mi ESE of Wheeling to 1.67 mi ENE of Wheeling
Measured
74 kt (85 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
38.418, -87.445

Northeast of Wheeling, thunderstorm winds caused major loss of roof paneling to a farm building along with tree damage. Damage was indicative of straight-line winds.

Thunderstorm Wind, Gibson

When
May 26, 7:59 PM CST
Where
Gibson County, 0.66 mi WNW of Mackey
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
38.252, -87.392

The roof from a post office building in Mackey was partially removed by thunderstorm wind gusts approximately 2 miles south of the tornado track.

Thunderstorm Wind, Pike

When
May 26, 9:00 PM EST
Where
Pike County, Oatsville
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
38.400, -87.400

Minor roof damage occurred to a home in Oatsville.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyThe tornado archive for Indiana, 2024Warnings in Indiana, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185376, 1185379, 1185409, 1185397, 1185416, 1185412, 1185413.